Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is INH really necessary?
Feb 8, 2009

After being positive for 10 years and was PPD positive since then, my two prior doctors did not recommend INH. My very first T-cell count was 600 and 72,000 viral load. Always undetectable eversince with an average of 800 T-cells. I took a drug holiday for 3 years in 2000 and T-cell went down to 400 and viral load went back up to around 76,000. Resumed with just Trizivir till now with 900 T-cells and still undectectable. My first two doctors never recommended INH. My third and current doctor is now recommending it? Given the liver side effects of INH, and good lab counts, is it absolutely necessary. If I do decide to take INH, I intend to take a drug holiday while being monitored.

Response from Dr. McGowan

The current management of "latent tuberculosis infection" (called LTBI, which means having a positive PPD with a normal chest x-ray and no other symptoms of active tuberculosis) is to take 9 months of INH and vitamin B6. My recommendation is to take the INH (and B6) for 9 months but not to stop your anti-HIV medications during that time. You can monitor your liver enzymes (AST and ALT in the blood) prior to and during INH tratment to ensure that you are not having any toxic effect on your liver. If you develop any liver toxicity, you can always stop the INH. The recommendation to start INH apply to people with and without HIV infection. God luck, Joe



Previous
CD4 Percantage low but stable while absolute count drops?
Next
CD4 Percantage low but stable while absolute count drops?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement